Resident Dermatologist: Phil Milam, MD

Attending Dermatologist: Susan Massick, MD

Dermatopathologist: Catherine Chung, MD

HISTORY:

51 y/o male with past medical history significant for atrial fibrillation, hypertension, hyperlipidemia, & tobacco abuse presented to outside hospital with 1 week of rash and swelling of lower legs. The rash was not pruritic and was slightly tender given the swelling of his legs. The rash eventually spread to his abdomen and arms, and treatment was started with oral prednisone. He had been in his normal state of health except for this rash but he was started on a new medication, which was sotalol. He was eventually admitted to the outside hospital because of hyperglycemia likely due to the prednisone. A skin biopsy was performed for histopathologic evaluation.

close up of the lower extremity

Yellow-brown pigment granules, some of which have been phagocytosed by histiocytes, are seen in the upper dermis.

Perl’s iron stain (left) and Fontana-Masson stain (right) demonstrate that both iron and melanin are present.

What is the most likely diagnosis?

  1. Cutaneous mast-cell degranulation
  2. Venous stasis
  3. Senile purpura
  4. Drug-induced hyperpigmentation
  5. Paraneoplastic vasculitis
Drug-induced hyperpigmentation from minocycline